Can intense exercise lead to GI symptoms?
- I am 43 year-old woman and have been increasing my exercise workout intensity greatly over the past year. At the same time, I started to experience diarrhea and heartburn, and I often have to find a bathroom fast. Could my exercise routine be causing this?
- The well-documented beneficial effects that result from keeping up a regular exercise program include better sleep habits, stronger bones, fewer heart problems, and tighter glucose control in diabetes.
However, in addition to these benefits, there is evidence that exercise can contribute to GI disorders including diarrhea and gastroesophageal reflux. Understanding why these happen during exercise can help to organize a plan to minimize symptoms.
To begin with, untreated reflux, which causes heartburn, is common. It can lead to needless suffering. Most often reflux happens when the muscle between the esophagus and the stomach (lower esophageal sphincter, or LES) relaxes at the wrong time. There is evidence that exercise can lead to a decrease in the LES pressure resulting in more reflux episodes.
Eating too soon prior to exercise can also lead to LES relaxations. Plus, the type of exercise one is involved with can affect reflux episodes. The jarring effects of running appear to cause more reflux episodes than a similar workload involving a low-impact exercise like cycling.
Therapy can include medicines and changing one’s exercise plan. Ask your doctor what medication is best for you. Drugs like H2 blockers and proton pump inhibitors can reduce both acid exposure and symptoms. In addition, choosing an exercise like cycling or swimming, instead of running, may help those athletes who have persistent reflux.
Diarrhea and urgency (needing a bathroom within minutes after feeling the urge to have a bowel movement) are common symptoms found in long-distance runners, especially those running marathons.
Research has shown that a marked drop in the blood flow to the colon and small bowel occurs during episodes of extreme exertion. Impaired blood flow may lead to decreased intestinal absorption of nutrients and impaired water reabsorption in the colon resulting in diarrhea.
Intestinal transit time may also be increased. This leads to a more rapid passage of bowel contents causing looser stools.
Whether further evaluation and medical treatment in an athlete experiencing diarrhea is called for depends on a number of factors including the person’s age and severity of symptoms.
Bleeding and persistent diarrhea may signal a severe condition and should always be brought to the attention of a doctor.
Mild occasional symptoms should respond to altering the exercise routine, reducing the level of exertion, dietary changes (what and when), or use of medication to decrease diarrhea.
Fructose and lactose intolerance are two conditions that can worsen exercise-induced diarrhea. Sport drinks are often sweetened with fructose. If you digest this sugar poorly, you may develop urgency and diarrhea.
Loperamide, which is available over-the-counter to control diarrhea, has been shown to decrease stool frequency when taken prior to a race.
As exercise levels become more rigorous, caution is advised for those who take, or are considering using, an antispasmodic or antimotility agent. Talk to your doctor about this. Use of these can lead to an inability to control core body temperature by inhibiting perspiration.
– Thomas Puetz, MD
Source: Adapted from IFFGD Publication #231 by Thomas Puetz, MD, Aurora Advanced Healthcare, Mequon, WI. Published in Digestive Health Matters, Vol. 15, No. 4.